Tennessee, 2012

Damaging Winds in Tennessee, July 6, 2012

July 6, 2012 · NWS MEG · 6 events in 6 counties and zones

A weak upper level disturbance moved southwestward through the Tennessee River Valley during the afternoon and evening hours of July 6, 2012. Some thunderstorms across West Tennessee became severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak upper level disturbance moved southwestward through the Tennessee River Valley during the afternoon and evening hours of July 6, 2012. Some thunderstorms across West Tennessee became severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 6, 9:06 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 6, 9:06 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1006 AM CDT FRI JUL 6 2012

.DISCUSSION...

SKIES ARE MOSTLY CLOUDY ACROSS MUCH OF NORTHWEST MISSISSIPPI WITH
MOSTLY SUNNY SKIES ACROSS THE REMAINDER OF THE FORECAST AREA.
TEMPERATURES RANGE FROM THE MID 80S TO LOWER 90S. ISOLATED SHOWERS
AND THUNDERSTORMS ARE MOVING ACROSS NORTHWEST MISSISSIPPI AT THIS
TIME. ADDITIONAL ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AS WELL. TEMPERATURES LOOK TO BE ON TARGET
FOR NOW BUT WOULD NOT BE SURPRISED IF THEY REMAIN A COUPLE OF
DEGREES COOLER THAN EXPECTED. NO ADDITIONAL UPDATES ARE NEEDED AT
THIS TIME.

ARS

&&

.PREV DISCUSSION... /ISSUED 807 AM CDT FRI JUL 6 2012/

DISCUSSION...

ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN SECTIONS OF
THE FORECAST AREA THIS MORNING. WILL UPDATE FORECAST TO INCLUDE 20
POPS FOR THE ENTIRE FORECAST AREA FOR TODAY.

ARS

PREV DISCUSSION... /ISSUED 621 AM CDT FRI JUL 6 2012/

DISCUSSION...

THE STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER THE
MIDDLE MISSISSIPPI VALLEY WILL CONTINUE TO INFLUENCE THE WEATHER
OVER THE MID SOUTH TODAY THROUGH SATURDAY. VERY HOT TEMPERATURES
CAN ONCE AGAIN BE EXPECTED TODAY WITH MOST AREAS RISING INTO THE
LOWER 100S WITH THE HOTTEST TEMPERATURES OVER NORTHERN SECTIONS
WHICH ARE CLOSEST TO THE RIDGE CENTER.

ANOTHER MID LEVEL SHORTWAVE SHOULD APPROACH SOUTHERN PORTIONS OF
THE MID SOUTH TONIGHT ALONG THE SOUTHERN PERIPHERY OF THE UPPER
RIDGE. THIS MAY LEAD TO ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
TONIGHT WITH THE GREATEST CHANCES ACROSS NORTHEAST MISSISSIPPI.
MODERATE INSTABILITY WILL AGAIN BE PRESENT WITH SBCAPE VALUES
BETWEEN 1000-2000 J/KG AND LI/S TO -6C. ANY STORMS THAT DEVELOP IN
THIS HIGHER CAPE/LOW SHEAR ENVIRONMENT WITH INVERTED V SOUNDINGS
WILL POSE A THREAT FOR STRONG TO DAMAGING WIND GUSTS. OVERALL
COVERAGE AND CONVECTIVE ORGANIZATION IS STILL SOMEWHAT IN QUESTION
AND WILL DEPEND UPON COLD POOL ORGANIZATION.

THE UPPER RIDGE WILL CONTINUE TO DOMINATE ACROSS THE NORTHERN HALF
OF THE AREA THROUGH SATURDAY. TEMPERATURES SHOULD ONCE AGAIN RISE
TO NEAR 100 DEGREES OVER NORTHERN AREAS. WEAKER RIDGING OVER
SOUTHERN SECTIONS SHOULD AGAIN BE CONDUCIVE FOR SCATTERED
THUNDERSTORM DEVELOPMENT SATURDAY AFTERNOON. THIS PATTERN AND
DEGREE OF EXPECTED INSTABILITY WILL CONTINUE TO FAVOR THE
POTENTIAL FOR MICROBURST WINDS IN ANY PULSE SEVERE STORM THAT
DEVELOPS. A HIGH CAPE/LOW SHEAR ENVIRONMENT WILL PERSIST.

THE UPPER RIDGE SHOULD BREAK DOWN AREAWIDE BY SUNDAY AS A STRONGER
MID LEVEL SHORTWAVE PUSHES THROUGH THE GREAT LAKES REGION. THIS
SHOULD ALLOW FOR INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS
ACROSS THE ENTIRE AREA. ONCE AGAIN...A HIGH CAPE/LOW SHEAR
ENVIRONMENT WILL SUPPORT A FEW SEVERE THUNDERSTORMS WITH A WET
MICROBURST/DAMAGING WIND POTENTIAL. THE INCREASED CONVECTIVE
COVERAGE SHOULD HELP TO KEEP TEMPERATURES SLIGHTLY COOLER /LOWER
TO MIDDLE 90S/ ACROSS THE MID SOUTH.

THIS SHOULD BE THE BEGINNING OF A MUCH NEEDED PATTERN CHANGE
ACROSS THE FORECAST AREA. THE UPPER RIDGE SHOULD BE REPLACED BY
BROAD UPPER TROUGHING AND WEAK NORTHWEST FLOW ALOFT. A COLD FRONT
INITIALLY OVER THE OHIO VALLEY SUNDAY WILL DROP SOUTH INTO THE
FORECAST AREA ON MONDAY. THIS FRONT SHOULD MOVE SLOWLY SOUTH
THROUGH TUESDAY BEFORE STALLING OVER SOUTHERN PORTIONS OF THE
FORECAST AREA. THIS SHOULD RESULT IN DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS AND HOPEFULLY SOME MUCH NEEDED RAINFALL AND RELIEF
FROM THE INTENSE HEAT. THERE WILL LIKELY BE CORRIDORS OF LIKELY
THUNDERSTORM COVERAGE FROM MONDAY THROUGH WEDNESDAY...BUT
UNCERTAINTIES IN THE MODEL GUIDANCE STILL PRECLUDE LIKELY POPS IN
THE FORECAST AT THIS TIME. NEEDLESS TO SAY...LIKELY POPS MAY BE
INTRODUCED IN LATER FORECASTS ONCE FAVORED AREAS ARE IDENTIFIED.
A VERY MOIST AND UNSTABLE AIRMASS SHOULD RESIDE ALONG AND SOUTH OF
THE FRONTAL BOUNDARY THROUGH THE PERIOD...THEREFORE THERE WILL
LIKELY BE SOME POTENTIAL FOR A FEW SEVERE STORMS CAPABLE OF
LOCALIZED DAMAGING WIND GUSTS. TEMPERATURES WILL BE SEVERAL
DEGREES COOLER DUE TO INCREASED CLOUD COVER AND RAINFALL. THIS
PATTERN OF BETTER RAIN CHANCES AND COOLER TEMPERATURES SHOULD
PERSIST THROUGH THE EXTENDED FORECAST PERIOD.

JLH

&&

.AVIATION...
12Z TAF PERIOD

VFR CONDITIONS AND LIGHT WINDS WILL PREVAIL THROUGH THE PERIOD. A
WEAKNESS IN THE UPPER LEVEL RIDGE WILL ALLOW FOR THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS AT TUP LATE THIS AFTERNOON AND TONIGHT.
HAVE ADDED VCTS IN AT TUP FOR LATE THIS AFTERNOON. CONFIDENCE WITH
RESPECT TO TIMING/COVERAGE FOR THUNDERSTORMS REMAINS LOW AT THIS
TIME AND WILL REASSESS POTENTIAL FOR THE 18Z TAF ISSUANCE.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM 103  80  99  78 /  20  20  20  20
MKL 102  75  98  75 /  20  20  20  20
JBR 104  78 100  76 /  20  10  20  20
TUP 100  75  96  74 /  20  30  40  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 6, 4:10 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
510 AM CDT FRI JUL 6 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-071215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
510 AM CDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE MID SOUTH AS HEAT
INDEX READINGS REACH OR EXCEED 105 DEGREES. HOT TEMPERATURES AND
DRY FUELS MAY CREATE AN ELEVATED FIRE DANGER ACROSS THE NORTHERN
HALF OF THE AREA.

WEAKER UPPER LEVEL RIDGING ACROSS THE SOUTHERN HALF OF THE REGION
COMBINED WITH A WEAK UPPER LEVEL DISTURBANCE WILL RESULT IN
ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A
FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS AND PRODUCE
LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE MID SOUTH THROUGH 8 PM
CDT SATURDAY AS HEAT INDEX READINGS REACH OR EXCEED 105 DEGREES.

THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BREAK DOWN ON SUNDAY
RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. A COLD FRONT
WILL DROP SOUTH INTO THE REGION ON MONDAY AND STALL ACROSS
SOUTHERN SECTIONS OF THE AREA THROUGH THE MIDDLE OF NEXT WEEK.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH
OF NEXT WEEK ACROSS THE MID SOUTH. A FEW THUNDERSTORMS MAY
APPROACH SEVERE LIMITS DURING THIS PERIOD AND PRODUCE LOCALIZED
DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT ACROSS SOUTHERN PORTIONS OF THE MID SOUTH.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 6, 11:45 AM CST to 12:30 PM CST
Where
Henry County, 2.61 mi NNE of Oakland to 0.99 mi WSW of Paris
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.316, -88.217

Straight line winds damaged a barn roof and knocked down trees and power poles on Winchester Road east of Paris. Several trees and power poles were snapped in Paris. A home in Paris suffered minor roof damage, losing some shingles.

Thunderstorm Wind, Carroll

When
July 6, 1:15 PM CST to 1:20 PM CST
Where
Carroll County, 1.76 mi NE of Bruceton to 0.65 mi NNW of Coopers
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.047, -88.227

Straight line winds knocked down a few power lines and several trees east of Bruceton.

Thunderstorm Wind, Hardin

When
July 6, 1:20 PM CST to 1:25 PM CST
Where
Hardin County, 0.57 mi NW of Walnut Grove to 1.1 mi W of Walnut Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.057, -88.056

Straight line winds knocked down a few trees near the Walnut Grove community.

Thunderstorm Wind, Weakley

When
July 6, 2:45 PM CST to 3:15 PM CST
Where
Weakley County, Dukedom to 3 mi SW of Martin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.500, -88.700

Straight line winds knocked down trees throughout Weakley County.

Thunderstorm Wind, Gibson

When
July 6, 2:55 PM CST to 3:00 PM CST
Where
Gibson County, West to Medina
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.830, -88.750

Straight line winds knocked down several trees south of Milan.

Thunderstorm Wind, Madison

When
July 6, 3:15 PM CST to 3:20 PM CST
Where
Madison County, 0.2 mi NNW of Carroll to 1.5 mi SSW of Youngs Crossing
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.723, -88.831

Straight line winds knocked down several trees across North Jackson. A large tree was split and fell on a home on Dearborne Cove in North Jackson. A tree was uprooted and power lines were knocked down on Sleepywood drive. Power lines were also knocked down on Netherwood Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401296, 401261, 401260, 401267, 401262, 401303.